Home » Frequently asked Questions on Health » What are the side effects of taking cetirizine?

What are the side effects of taking cetirizine?

Q: I am a 32 years-old male. I would like to know the possible side effects of cetrizine on long term use. I have dust allergy. I am also allergic to animal protein. I have severe allergic rhinitis. At times I get allergic bronchitis and allergic dermatitis within the same week after consuming non-vegetarian food. I have been taking 10 mg almost every day for the past 5 years. When I stop taking cetirizine, I get a rebound of rhinitis (without consuming non-veg). After taking cetirizine, all these symptoms go within an hour's time. Can I continue taking cetirizine like this? Is there any alternative treatment to get rid if this allergy?

A:There are a large number of anti-histamines (anti-allergy medicines) apart from cetirizine such as fexofenadine, hydroxyzine, clemastine, loratadine, mizolastine, embramine, promethzine etc. If an anti-allergic agent is required on a long term basis, it would be better to change the molecule from time to time so that adverse effects do not have a cumulative effect. Otherwise, cetirizine is relatively a safe agent. Its side effects include: drowsiness, headache, dry mouth, dizziness, agitation, GI upset, aggressive reaction, convulsions, somnolence, fatigue, and pharyngitis. Cetirizine does have rebound problem when discontinued abruptly. In view of your persistent problem it might be better to determine the exact allergen(s) and then go in for desensitisation to root out the disorder at a good allergy clinic.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------